×

zbMATH — the first resource for mathematics

A “Hardy-Littlewood” approach to the \(S\)-unit equation. (English) Zbl 0686.10013
Let \(K\) be an algebraic number field of degree \(n\) over \(\mathbb Q\). Let \({\mathfrak x}=(x_ 0,\ldots,x_ n)\) be an element of the projective space \(P^ n(K)\). Define the projective height of \({\mathfrak x}\) to be \(H({\mathfrak x}):=\prod_{v}\max \{| x_ 0|_ v,\ldots,| x_ n|_ v\}\), the product being taken over all the valuations \(v\) on \(K\), and let \(N({\mathfrak x}):=\prod_{v}| c_ 0x_ 0+\ldots+c_ nx_ n|_ v\).
Suppose that \(S\) is a finite set of valuations of \(K\) containing the archimedean valuations and write \(U_ s\) for the set of all \(S\)-units, i.e. of all \(\alpha \in K^*\) such that \(| \alpha |_ v=0\) for \(v\not\in S\). Many authors are concerned with the “qualitative theory” of the \(S\)-unit equation \(c_ 0x_ 0+\ldots+c_ nx_ n=0\), i.e. the number of possible solutions.
In the paper under review, the author is concerned with the “quantitative theory” to obtain results which could be seen as a refinement of Evertse’s bound \(N({\mathfrak x})>c H({\mathfrak x})^{1+\varepsilon}\). His techniques are related to the Hardy-Littlewood method, and use the theorem of Baker on linear forms in logarithms.

MSC:
11G50 Heights
11J86 Linear forms in logarithms; Baker’s method
11D57 Multiplicative and norm form equations
11R27 Units and factorization
PDF BibTeX XML Cite
Full Text: Numdam EuDML
References:
[1] A. Baker and D.W. Masser (Editors): Transcendence Theory: Advances and Applications , Academic Press, London (1977). · Zbl 0357.00010
[2] G.R. Everest : A”Hardy-Littlewood” approach to the norm-form equation , to appear in Math. Proc. Camb. Phil. Soc. (1988). · Zbl 0659.10051 · doi:10.1017/S0305004100065610
[3] G.R. Everest : A new invariant for time abelian extensions , to appear. · Zbl 0665.12004 · doi:10.1112/jlms/s2-41.3.393
[4] J.-H. Evertse : On sums of S-units and linear recurrences , Comp. Math. 53 (1984) 225-244. · Zbl 0547.10008 · numdam:CM_1984__53_2_225_0 · eudml:89685
[5] K Györy : on the number of solutions of linear equations in units of an algebraic number field , Comment. Math. Helv. 54 (1979) 583-600. · Zbl 0437.12004 · doi:10.1007/BF02566294 · eudml:139804
[6] S. Lang : Integral points on curves , Inst. Hautes Edutes Sci. Publ. Math. No. 6 (1960) 27-43. · Zbl 0112.13402 · doi:10.1007/BF02698777 · numdam:PMIHES_1960__6__27_0 · eudml:103820
[7] T. Nagell : Sur une propriété des unités d’un corps algebraique , Arkiv Für Mat. 5 (1964) 343-356. · Zbl 0128.03403 · doi:10.1007/BF02591135
[8] W. Narkiewicz : Elementary and Analytic Theory of Algebraic Numbers , Warsaw (1974). · Zbl 0276.12002
[9] A.J. Van Der Poorten and H.-P. Schlickewei : The growth conditions for recurrence sequences , MacQuarie Math. Reports, 82-0041 (1982).
[10] H.-P. Schlickewei : Uber die diophantische Gleichung x, + ... + xn = 0 , Acta. Arith. 33 (1977) 183-185. · Zbl 0355.10017 · eudml:205572
[11] K.R. Yu : Linear forms in logarithms in the p-adic case , Proceedings of the Durham Symposium on Transcendental Number Theory , July 1986, to appear. · Zbl 0656.10028
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.